The death of a nine-year-old boy and two other suicide attempts prompted Australia’s drug regulator to warn doctors about the drug Strattera, reports the Sydney Morning Herald on October 5. The Therapeutic Goods Administration (TGA) advises doctors to warn parents to watch for the side effect of suicidality in their children taking Strattera, according to its website.
As of July 2013, the TGA received 74 reports of adverse events in people taking Strattera. Over half of these reports concerned suicidal ideation.
In 2005, a “black box” warning was added to Strattera packaging in the United States. The warning, which remains in use today, advises users of the drug of the risk of “suicidal thoughts and actions in children and teenagers,” according to the U.S. Food and Drug Administration's (FDA) website.
Over 13,800 serious adverse events associated with Strattera were reported to the FDA from Nov. 1, 1997 to Dec. 31, 2012, reports Adverse Events Inc. An adverse event is defined by the FDA as "any undesirable experience associated with the use of a medical product." The most commonly reported adverse event was drowsiness. However, “abnormal behavior” and “feeling abnormal” were among the top ten reported adverse events. As recently as December 2012, there were four adverse event reports involving Strattera and suicide-three with suicidal ideation and one suicide attempt.
The FDA initially approved Strattera in November 2002. Strattera is the brand name for atomoxetine hydrochloride, which is a non-stimulant drug prescribed to treat ADHD (attention deficit hyperactivity disorder). The drug labelling of Strattera was changed in August 2013, according to the FDA’s website. The contraindications, warnings and precautions were changed to reflect concerns about increases in hostile behavior and cardiovascular problems associated with Strattera usage.
If your child is taking Strattera, watch for the following side effects:
- unusual behavior changes
- mental/mood changes
- new/worsening anxiety
- panic attacks
- trouble sleeping
- hostile/angry feelings
- impulsive actions
- severe restlessness
- very rapid speech
Contact your doctor immediately if your child exhibits any of these symptoms as he or she could be having an adverse reaction to the medication.